Thank you for your recent inquiry.
There is a rich body of literature describing anaphylactic reactions to the administration of systemic corticosteroids, including prednisone. For your convenience, I have copied below a number of abstracts from this literature. A review of these articles should give you a fairly complete picture of these reports, and also suggestions as to how to answer your question as to whether or not an alternative corticosteroid can be safely administered. Without the workup mentioned in these articles, one cannot answer that question. In addition, since the techniques described in these articles to answer these questions have not been validated in large series, their predictive value still remains somewhat in question. Nonetheless, they will at least give you protocols to follow in order to help discern whether or not another corticosteroid can be administered.
Thank you again for your inquiry and we hope this response is helpful to you.
Journal of Asthma
Systemic Allergic Reactions to Corticosteroids
1991, Vol. 28, No. 5 , Pages 329-339
Allergic anaphylactic (type I) reactions to corticosteroid medications are uncommon; however, a number of well-documented cases have been reported. We present a review of the literature, and report on two patients who suffered anaphylaxis after injections of corticosteroids. The first patient, a registered nurse, was finally found to be sensitive to all corticosteroid preparations containing carboxymethylcellulose, as well as the pure carboxymethyl-cellulose. The second patient had positive skin tests to hydrocortisone, hydrocortisone sodium succinate, methylprednisolone sodium succinate, and suxamethonium. Both patients were tested on two occasions; four normal subjects were tested in parallel, and did not elicit any positive skin reaction. In patients with systemic severe reactions to injectable corticosteroids, we recommend careful and comprehensive skin testing with most available corticosteroids, as well as the components of the injectables
Allergic-type reactions to corticosteroids, The Annals of Pharmacotherapy: Vol. 33, No. 4, pp. 451-460. DOI 10.1345/aph.18276, © 1999 Harvey Whitney Books Company
GL Kamm and KO Hagmeyer
OBJECTIVE: To review reported cases of suspected allergic reactions to various corticosteroids. DATA SOURCES: A MEDLINE search (January 1966-December 1997) was performed to obtain case reports and review articles on allergic-type reactions to corticosteroids. Further references were obtained from these publications. STUDY SELECTION: Reports involving allergic or allergic-type reactions to systemic administration of corticosteroids were chosen for this review. An allergic-type reaction was defined as any reaction after administration of the drug that involved the appearance of adverse symptoms that are characteristic of unwanted immune responses. These symptoms include rash, sneezing, dyspnea, edema, bronchospasm, or death. Articles were excluded from the evaluation if they described reactions to topical, intraarticular, or ophthalmic corticosteroid administration. DATA SYNTHESIS: Corticosteroids are medications that are often used to treat allergic reactions. However, it appears that patients can also have allergic-type reactions to these agents. The severity of the reaction can vary from a rash to anaphylaxis or death. Both immediate and delayed reactions can occur. Allergic-type reactions are reported to occur more frequently in asthmatic and renal transplant patients than other patient populations. However, it is questionable whether all of these are true allergic responses, as there is conflicting evidence regarding the mechanism of the reaction. The most commonly implicated corticosteroids are methylprednisolone and hydrocortisone, but reactions have also occurred with others. Intradermal skin testing can help determine cross-sensitivity, although its value has not been conclusively demonstrated. CONCLUSIONS: Clinicians should be aware that allergic reactions to corticosteroids are possible. Worsening of symptoms may not always mean treatment failure, but may indicate an allergic reaction. High doses of corticosteroids (> or = 500 mg) should be given over 30-60 minutes, and patients should be observed after administration for at least the same time period. Asthmatics, renal transplant patients, and hemodynamically unstable patients may be at higher risk for adverse events. If a patient is found to be allergic to one corticosteroid, intradermal skin testing may help identify another corticosteroid that can be tolerated
Anaphylaxis Induced by Glucocorticoids, The Journal of the American Board of Family Practice 18:143-146 (2005), © 2005
Stephan M. Erdmann, MD, Faris Abuzahra, MD, Hans F. Merk, MD, Anja Schroeder, MD and Jens M. Baron, MD
Glucocorticoids are frequently used to treat allergic reactions. Therefore, allergic reactions to systemic glucocorticoids in particular are considered most unlikely and are not well known. We report on a 23-year-old woman with atopic dermatitis who had an anaphylactic reaction after oral administration of prednisolone. On treatment with epinephrine, antihistamines and volume symptoms resolved. Skin testing with a panel of glucocorticoids showed immediate type reactions to prednisolone, prednisolone hydrogen succinate, prednisone, and betamethasone dihydrogen phosphate. In challenge testing the patient tolerated methyl prednisolone and dexamethasone. There is increasing evidence that true allergic immediate type reactions to glucocorticoids exist. The severity of the reaction can vary from a rash to anaphylaxis. However, a patient sensitized to one or a group of glucocorticoids does not have to refrain from all types of glucocorticoids. Careful challenge testing is by far the best way to select glucocorticoids that are safe for future treatment. Clinicians should be aware that allergic reactions to glucocorticoids can occur and that worsening of symptoms does not always mean treatment failure.
An anaphylactic reaction to intra-articular triamcinolone: a case report and review of the literature. Jacob Karsh, William H. Yang, Annals of Allergy, Asthma & Immunology
February 2003 (Vol. 90, Issue 2, Pages 254-258).
The primary objective was to report a case of triamcinolone-induced anaphylaxis and review the proposed mechanisms of corticosteroid-associated hypersensitivity reactions.
Articles in French and English were identified from references in relevant articles and from articles retrieved from the PubMed web site. Indexing terms consisted of corticosteroids in conjunction with the terms anaphylaxis, hypersensitivity reactions, asthma, urticaria, and angioedema.
We reviewed all articles that described a case or cases of allergic-type reaction in association with corticosteroid use and for which we could obtain the full text of the article (>95%).
We report an anaphylactic reaction occurring after an intraarticular injection of triamcinolone in a 75-year-old man who had positive prick skin tests to triamcinolone and negative tests to lidocaine, methylprednisolone, and hydrocortisone.
To date, there have been approximately 100 published reports of immediate hypersensitivity reactions occurring after oral and parenteral administration of corticosteroids. Both immunologic and nonimmunologic mechanisms are proposed, but there is no definitive evidence in favor of either hypothesis. Our patient demonstrated positive prick skin tests to triamcinolone in a dose-response manner, suggesting the likelihood that an immunoglobulin E-mediated hypersensitivity mechanism may play a role.
Phil Lieberman, M.D.
Key Words: prednisone, anaphylaxis, drug allergy, corticosteroids